Arkansas, 2004

Flash Flood and Hail in Arkansas, April 23, 2004

April 23, 2004 · NWS MEG · 3 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 2:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI APR 23 2004

.DISCUSSION...

A FRONTAL BOUNDARY OVER NRN MS WILL RETURN NWD ACROSS THE CWA
TNT-SAT AM. SHWRS/TSTMS ARE RAPIDLY DEVELOPING OVER THE NRN HALF OF
AR WILL SPREAD INTO NE AR THIS EVENING. OTHER SHWRS/TSTMS WILL
DEVELOP ACROSS THE CWA TNT DUE TO ELEVATED CONVECTION N OF THE
BOUNDARY...SO EXPECT ALMOST A REPEAT OF LAST TWO NIGHTS WITH SUTTLE
DIFFERENCES. HIGHEST POPS OF SHWRS/TSTMS WILL BE IN THE NORTHWEST
TONIGHT WITH MORE FLOODING POSSIBLE. A FLOOD WATCH WILL BE ISSUED
TONIGHT FOR THAT AREA.

THE BOUNDARY WILL PUSH WELL N OF THE CWA BY SAT PM...SO SRLY WINDS
WILL WARM MOIST AIR WILL OVERTAKE WHOLE AREA BY THAT TIME. STILL
EXPECT SOME SCT SHWRS/TSTMS WITH HIGHEST CHCS N AND W OF CWA.

A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE THROUGH THE CWA
SUNDAY AFTERNOON AND EVENING. MORE TSTMS WILL OCCUR LATE SAT
NITE-SUN WITH SVR WX POSSIBLE.

A SFC HIGH WILL BUILD IN FROM THE NORTHWEST EARLY IN THE COMING WEEK
PROVIDING COOLER AND DRIER WX TO THE REGION. THE HIGH WILL BE OVER
THE LWR MS VLY LATE TUE AND TO THE EAST WED-FRI. A GRADUAL WARM-UP
WILL TAKE PLACE THROUGH THE SECOND HALF OF THE WEEK. THE NEXT CHC OF
PCPN WILL BE FRI WHEN THE NEXT SYSTEM APPROACHES FROM THE NW.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY N OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH MAINLY IN MS RVR COUNTIES N OF MEM.
&&

SWC
Hazardous weather outlook, Apr 23, 6:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
705 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL
AND HEAVY DOWNPOURS. THE CHANCE OF STORMS CONTAINING DAMAGING WINDS
AND LARGE HAIL IS RELATIVELY LOW BUT CANNOT BE RULED OUT.

A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD
ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT
OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THIS FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 23, 5:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT FRI APR 23 2004

ARZ028-TNZ049-088-240000-
MISSISSIPPI AR-SHELBY TN-TIPTON TN-
634 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI...SHELBY AND
TIPTON COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF JOINER AT 634
PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN MISSISSIPPI...SHELBY AND TIPTON COUNTIES...INCLUDING THE
CITIES OF BLYTHEVILLE...GOSNELL...KEISER...LEACHVILLE...LUXORA...
MANILA...MILLINGTON...OSCEOLA AND WILSON...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 23, 5:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT FRI APR 23 2004

TNZ049-088-240015-
SHELBY TN-TIPTON TN-
649 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF MUNFORD AT 649 PM
CDT...MOVING EAST AT 25 MPH.

THIS STORM COULD INTENSIFY AND BECOME SEVERE RAPIDLY.

PEOPLE IN SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 23, 5:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT FRI APR 23 2004

ARZ026-027-240030-
CRAIGHEAD AR-POINSETT AR-
653 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EGYPT TO 11 MILES
SOUTHWEST OF CASH AT 653 PM CDT...MOVING EAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...JONESBORO...LAKE CITY AND TRUMANN...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
April 23, 6:30 PM CST to 6:35 PM CST
Where
Craighead County, Monette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.900, -90.350

Several power lines were blown down.

Flash Flood, Craighead

When
April 23, 7:19 PM CST to 8:30 PM CST
Where
Craighead County, Jonesboro
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Some cars were stalled in flood waters in front of the city police station.

Hail, Mississippi

When
April 23, 8:00 PM CST to 8:05 PM CST
Where
Mississippi County, Osceola
Measured
0.88 in hail
Property damage
$60
Reported by
TRAINED SPOTTER
Coordinates
35.700, -89.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392543, 5392544, 5392545.